Anticipatory Nausea and Vomiting

CURE, Fall 2012, Volume 11, Issue 3

What to do when thinking about chemotherapy makes your stomach churn.

Many patients who experience nausea and vomiting as a result of chemotherapy develop a preceding wave of symptoms, known as anticipatory nausea and vomiting (ANV), before starting their subsequent cycle.

Nearly one in three patients experience anticipatory nausea, while anticipatory vomiting occurs in about one in 10, according to the National Cancer Institute (NCI). Unlike post-chemotherapy nausea and vomiting, however, which can begin hours to days after treatment in reaction to drug effects on the gastrointestinal tract, ANV shows up before treatment. Symptoms are generally experienced among those whose nausea and vomiting were not controlled by medication or other measures after prior chemotherapy sessions.

Causes

ANV is thought to be a result of classical psychological conditioning. The sights, sounds and smells of the chemotherapy room, with oncology professionals milling about, take on new significance once chemotherapy treatments begin. These previously neutral stimuli then prompt a learned response from patients once they begin to associate this setting with nausea and vomiting, and this response becomes a pattern.

Although it’s difficult to predict which patients will develop ANV, many factors seem to put some people at higher risk, including:

> Being younger than 50 or female.

> Experiencing nausea and vomiting after a prior chemotherapy session, particularly if prior symptoms ranged between moderate and intolerable.

> Experiencing generalized weakness, lightheadedness, dizziness or sweating after previous chemotherapy treatments.

> Experiencing high levels of anxiety in reaction to specific situations.

How much does the mere expectation of nausea influence the odds of experiencing it? Research published in the Journal of Symptom and Pain Management suggested this is true up to about 40 percent of the time, while one study showed that those who didn’t expect nausea didn’t have it.

Management

Chemotherapy-induced nausea and vomiting (CINV) is typically tackled with antiemetic drugs, especially those that have anti-anxiety effects. But because ANV is a learned response, behavioral interventions are especially useful in managing it—and the earlier, the better, since prompt attention by a mental health professional can help interrupt the pattern. Techniques focus on helping patients relax more before chemotherapy and enhance feelings of control. They include:

> Progressive muscle relaxation, which methodically tenses and relaxes muscle groups to deter anxiety.

> Guided imagery or hypnosis, which direct thoughts toward a more focused, relaxed state.

> Systematic desensitization, which is also used to treat fears and phobias.

> Electromyography and thermal biofeedback, which are forms of biofeedback and measure muscle tension and skin temperature to gauge stress levels.

> Distraction, which can be achieved through various methods and has been studied among ANV sufferers using video games.

Progressive muscle relaxation with guided imagery, hypnosis and systematic desensitization has been researched most often and is recommended, according to the NCI.

Prevention

While antiemetic drugs work well in controlling CINV, they’re not as effective against ANV once it has developed. The anti-anxiety drug lorazepam has shown promise in preventing ANV, however, by stemming memories of vomiting associated with chemotherapy. Studies show lorazepam works best when given the night before and the morning of chemotherapy.